Temporary stroke caused by medication?

by Jeanie
(Athens, AL)

I was given samples of the drug Latuda/Lurasidone (40mg) by a psychiatrist. Upon taking dose #5, I started having a seizure, spilling coffee, and that's the last thing I remembered. I was in the hospital with my husband who just had surgery for neck cancer. I was sitting in a chair beside his bed. The reaction happened within 20 min of taking the drug.

Rapid response was called and I "came to" about 3 hours later in the ER of the hospital. The doctor said he was admitting me because they didn't know what happened to me. I became non-responsive. After 24 hours and a battery of testing, stroke was ruled out.

When I told the prescribing physician of the incident, he stated that "sometimes these drugs can cause a temporary stroke". I forgot the medical terminology for this side effect. It is a good thing I was already in a hospital environment when this occurred or I would have died. Had I been home alone or driving, this would have been fatal to me and possibly others.

What can I do? Who is liable for this, the doctor or drug company? Can I file a lawsuit? Thank you for any information you can give.

Visitor Question:
Disclaimer: Information provided in our response is NOT formal legal advice. It is generic legal information based on the very limited information provided. Under no circumstances should the information in our response, or anywhere else on this site be relied upon when deciding the proper course of a legal matter. Our response does NOT create an attorney-client relationship. Always get a formal case review from a licensed attorney in your area.

ANSWER for "Temporary stroke caused by medication?":

Jeanie (Athens, AL):

Latuda is prescribed to treat adult patients with depression. The most common side effects are:

- Sleepiness or drowsiness
- Restlessness and feeling like you need to move around (akathisia)
- Difficulty moving, slow movements, muscle stiffness, or tremors

Latuda can also cause a stroke which can lead to death, primarily in elderly people.

From the facts you present, it appears the doctor who prescribed the Latuda may not have clearly explained its side effects. Fortunately you did not suffer a real stroke. Moreover, you were not driving when the symptoms manifested themselves.

However, there is no evidence linking your reaction to the drug. This is true even though the reaction occurred within 20 minutes after taking Latuda. To have the basis for a lawsuit, you would have to prove Latuda was the "proximate cause" of your adverse reaction. There simply isn't enough proof to do so.

Here's what you should know about proximate cause.

From the facts you present, you don't have grounds for a viable lawsuit. You will likely not find an attorney who would accept a case like this. Your reaction, albeit severe, did not cause any more harm than being "non-responsive" for 3 hours. That simply isn't enough for a lawsuit against the manufacture of Latuda or the doctor who prescribed it.

Of course, you should have a full medical workup to make sure you have no other side effects or injuries. If you do, get medical treatment immediately, then speak to a personal injury attorney to discuss your options.

The above is general information. Laws change frequently, and across jurisdictions. You should get a personalized case evaluation from an attorney licensed in your state. Find a local attorney to give you a free case review here, or call (888) 647-2490.

Best of luck,

Judge Calisi

P.S. Please help us out by sharing this site...

Click here to post comments

Return to Drug Lawsuit Questions.

How Much Is Your Claim Worth?

Find out now with a FREE case review from an attorney...

How Much Are Your
Injuries Worth?

Find out with a
free attorney review: